Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 82, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 2, 2024, 4:58 PM CDT for Appanoose County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2024, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 2, 2024, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Appanoose County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 3:14 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 468 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
998
WFUS53 KDMX 022158
TORDMX
IAC007-022245-
/O.NEW.KDMX.TO.W.0082.240702T2158Z-240702T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
458 PM CDT Tue Jul 2 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Appanoose County in south central Iowa...
* Until 545 PM CDT.
* At 458 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Numa, or 6 miles west of Centerville, moving east
at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Centerville, Mystic, Sharon Bluffs State Park, and Centerville
Municipal Airport around 505 PM CDT.
Udell around 510 PM CDT.
Unionville around 515 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Rathbun, Mystic, Moulton, Cincinnati, Udell, Exline, Sharon Bluffs
State Park, Unionville, Numa, and Plano.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4063 9309 4076 9309 4089 9264 4063 9264
TIME...MOT...LOC 2158Z 258DEG 45KT 4072 9299
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Fowle3 follow-up statements
023
WWUS53 KDMX 022207
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
507 PM CDT Tue Jul 2 2024
IAC007-022245-
/O.CON.KDMX.TO.W.0082.000000T0000Z-240702T2245Z/
Appanoose IA-
507 PM CDT Tue Jul 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR CENTRAL
APPANOOSE COUNTY...
At 507 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Centerville, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Udell and Sharon Bluffs State Park around 515 PM CDT.
Moulton around 520 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Rathbun, Mystic, Moulton, Cincinnati, Udell, Exline, Sharon Bluffs
State Park, Unionville, Numa, and Centerville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4063 9303 4079 9300 4089 9264 4063 9264
TIME...MOT...LOC 2207Z 260DEG 36KT 4072 9287
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Fowle977
WWUS53 KDMX 022230
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
530 PM CDT Tue Jul 2 2024
IAC007-022245-
/O.CON.KDMX.TO.W.0082.000000T0000Z-240702T2245Z/
Appanoose IA-
530 PM CDT Tue Jul 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR CENTRAL
APPANOOSE COUNTY...
At 529 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Centerville Municipal Airport, or over Centerville,
moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Centerville, Udell, and Sharon Bluffs State Park around 535 PM
CDT.
Lake Sundown and Unionville around 540 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Rathbun, Mystic, Moulton, Cincinnati, Udell, Exline, Sharon Bluffs
State Park, Unionville, Numa, and Centerville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This cluster of thunderstorms is capable of producing tornadoes and
widespread wind damage. Do not wait to see or hear the tornado. For
your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4063 9303 4079 9300 4089 9264 4063 9264
TIME...MOT...LOC 2229Z 241DEG 45KT 4070 9291
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Fowle829 WWUS53 KDMX 022238 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 538 PM CDT Tue Jul 2 2024 IAC007-022248- /O.EXP.KDMX.TO.W.0082.000000T0000Z-240702T2245Z/ Appanoose IA- 538 PM CDT Tue Jul 2 2024 ...THE TORNADO WARNING FOR CENTRAL APPANOOSE COUNTY WILL EXPIRE AT 545 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. However, gusty winds and heavy rain are still possible with this thunderstorm. A Tornado Watch remains in effect until 900 PM CDT for south central Iowa. LAT...LON 4063 9303 4079 9300 4089 9264 4063 9264 TIME...MOT...LOC 2238Z 258DEG 45KT 4072 9278 $$ Fowle
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:55 PM CDT, 1 hour 3 minutes earlier. Its key messages:
- Threat for severe and flash flooding remains through late afternoon into mid evening.
- Quiet but warm on Wednesday
- Chances for showers and storms returns on late Wednesday night into Friday. Severe threat appears limited but outdoor activities may be impacted from time to time.
Area forecast discussion, Jul 2, 3:55 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 355 PM CDT Tue Jul 2 2024 .KEY MESSAGES... - Threat for severe and flash flooding remains through late afternoon into mid evening. - Quiet but warm on Wednesday - Chances for showers and storms returns on late Wednesday night into Friday. Severe threat appears limited but outdoor activities may be impacted from time to time. && .DISCUSSION... Issued at 354 PM CDT Tue Jul 2 2024 Convection has maintained for much of the morning into early afternoon with a recent uptick as peak heating approaches. Much of the forecast area was overcast through late morning but the past few hours has seen some sunshine across the south with an associated surge in temperatures and dewpoints. MUCAPES of 2500 J/KG have developed into southern Iowa with bulk shear values improving to over 50kts across much of central Iowa. Soundings are also very moist and PWATs have increased to over 2" in the south central - a hydro discussion follows below. Surface flow remains modest at this time although somewhat stronger where mixing has been more robust in the southeast. The severe potential remains decent this afternoon into the early evening although lapse rates are not overly strong which may be limiting updrafts at this point. There is a warm front extending near I80 which may provide some focus for additional strengthening and may be an area for the better threat of severe storms. At this point, damaging wind gusts or a tornado may occur as the system continues to organize with hail remaining an outside threat. The storms pass to the east this evening with drier air arriving overnight as weak surface ridging builds toward the Missouri River Valley in the west. Quiet conditions are forecast into Wednesday with pleasant weather although it will be warm with the drier airmass warming nicely by afternoon. Warm advection begins to increase into Wednesday evening and the overnight ahead of the next shortwave as convection develops across the Plains during peak heating Wednesday afternoon and rides the nose of the low level jet across Nebraska toward southwest Iowa. The bulk of models output suggests this clips the southern counties into Thursday morning. Additional convection is expected near northwest towards north central Iowa as well associated with the upper system passing through South Dakota. This upper low slows to a crawl across southern Minnesota into northern Iowa Thursday night into Friday. This is likley to bring a prolonged period of moderate to locally heavy rainfall in the vicinity of northern Iowa through this time and will need to be watched closely given the very wet conditions that exist in this area. Northwest upper flow then remains in place into next week with several systems sliding into the Midwest. Another system approaches by the end of the weekend with another threat of moderate to heavy rainfall, particularly from the Euro solutions which are slowly with the progress of the system. This continues the threat of renewed river rises or flooding should it come to fruition. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 110 PM CDT Tue Jul 2 2024 Widespread hazards occur this afternoon into tonight with areas of MVFR to IFR conditions, particularly in and near convection. Surface winds from the south to southeast are expected but may approach or exceed 50kts near stronger storms. The convection is expected to depart by late evening with improving conditions late tonight into Wendesday morning with VFR categories returning. Surface winds also become west to northwest late tonight into Wednesday morning. && .HYDROLOGY... Issued at 354 PM CDT Tue Jul 2 2024 Threat of heavy rainfall and potential flash flooding continues across central into southeast Iowa with PWATS remaining at to slightly above 2". Morning convection helped to saturate areas of central into southern Iowa with rainfall of 1-3" in many locations. The potential for some training during the late afternoon may be sufficient for localized flash flooding and the Flood Watch remains into the evening for much of the area. The current river forecasts, which includes 48 hrs of forecast precipitation, do slow the fall along the West Fork Des Moines river. Rises are forecast across most other basins including the East Fork Des Moines, Des Moines, Winnebago, Shell Rock, Cedar and Iowa River basins including a return to Minor Flood stage at Mason City, Shell Rock, Cedar Falls and Waterloo, Stratford and Des Moines at SE 6th. This may also bring additional impacts to these areas including the Saylorville Lake storage, which is currently forecast to reach 882 ft by the Corps of Engineers. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 AM CDT Wednesday for IAZ017-025>028- 033>039-044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Cogil HYDROLOGY...Cogil
Hazardous weather outlook, Jul 2, 2:35 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 235 PM CDT Tue Jul 2 2024 IAZ004>007-015-016-023-024-031945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt- 235 PM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few strong thunderstorms are possible this afternoon and evening. Primary threats will be small hail and gusty winds, as well as locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Multiple chances for thunderstorms exist through the remainder of the week and into the weekend, including the potential for some severe storms and heavy rainfall. The severe weather and rainfall potential will be better evaluated in the upcoming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times this week. IAZ017-025>028-033>039-044>050-057>062-070>075-081>086-092>097- 031945- Cerro Gordo-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 235 PM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flood Watch for excessive rainfall is in effect for the area this afternoon and evening. Please visit weather.gov/dmx for more details. Chances for strong to severe thunderstorms move through the area this afternoon and evening. Primary threats will be damaging winds and a few tornadoes, especially over southern areas. Hail and heavy rainfall are also a risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Multiple chances for thunderstorms exist through the remainder of the week and into the weekend, including the potential for some severe storms and heavy rainfall. The severe weather and rainfall potential will be better evaluated in the upcoming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times this week. Dodson
In the hours before
Local storm report, Jul 2, 4:13 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
413 PM CDT Tue Jul 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Rain 1 WNW Indianola 41.37N 93.58W
07/02/2024 M3.20 Inch Warren IA Trained Spotter
Rainfall since 8 am on 07/02.
&&
DodsonLocal storm report, Jul 2, 4:46 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
446 PM CDT Tue Jul 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Flash Flood Pella 41.41N 92.91W
07/02/2024 Marion IA Broadcast Media
Car stranded in water on road. Water over
halfway up vehicles wheels (estimated around
12 inches of water).
&&
DodsonThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:22 PM CDT | River Flood Watch | DMX | Polk | 5 days |
| Jul 2, 2:08 AM CDT | Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 37 more | 17 hr |
| Jul 2, 4:32 AM CDT | Flash Flood Warning | DMX | Adair, Adams, Cass | 6 hr |
| Jul 2, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Marion, Polk, Warren | 52 min |
| Jul 2, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 17 min |
| Jul 2, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Warren | 49 min |
| Jul 2, 4:08 PM CDT | Flash Flood Warning | DMX | Madison, Warren | 4 hr |
| Jul 2, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe, Wayne | 51 min |
| Jul 2, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 60 min |
| Jul 2, 4:20 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 19 hr |
| Jul 2, 4:28 PM CDT | Flash Flood Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 4 hr |
| Jul 2, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 43 min |
| Jul 2, 4:48 PM CDT | Tornado Warning | DMX | Mahaska, Poweshiek | 27 min |
| Jul 2, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wayne | 38 min |
| Jul 2, 4:55 PM CDT | Tornado Warning | DMX | Mahaska, Monroe, Wapello | 17 min |
| Jul 2, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 39 min |
| Jul 2, 5:36 PM CDT | Flash Flood Warning | DMX | Mahaska, Poweshiek | 3 hr |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.